FDA Issues New Warning To Parents Of Infants About Vitamin D Overdose.

The Food and Drug Administration this week alerted parents and caregivers that some liquid Vitamin D supplement products that are...
The Food and Drug Administration this week alerted parents and caregivers that some liquid Vitamin D supplement products that are sold with droppers may allow excessive dosing of Vitamin D to infants.

vitamin d overdose, vitamin d, vitamins, baby vitamins, baby health, baby medication, baby vitamin safety, baby safety

The FDA wants manufacturers of liquid Vitamin D supplements to manufature droppers that are clearly and accurately marked for 400 international units (IU); the recommended infant daily Vitamin D dose according to the American Academy of Pediatrics (AAP). The AAP notes that 400 IU is safe for both breast-fed and partially breast-fed infants. The FDA notes that the easiest way to ensure that an infant will not get more than the recommended dose is to use a product supplied with a dropper that will give no more than 400 IU per dose. Why the problem? The FDA points out that excessive amounts of Vitamin D can be harmful to infants, and may be characterized by nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences such as kidney damage. Vitamin D is considered safe when doctor recommended and when given in the correct dosage. Doctors recommend Vitamin D for many babies because it helps develop strong bones, but too much of it, as noted above, can cause serious problems. For now, only buy Vitamin D products suggested by your baby's doctor and even then make sure your dose dropper is very clearly marked and easy to use. [image via Trent & Company]

Tags: baby medication baby vitamin safety baby vitamins vitamin d vitamin d overdose


recommended for you

Comments